Alert archive / Nebraska / High Wind Watches in 2018

High Wind Watch 3, NWS North Platte, NE

April 2, 20186 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Apr 2, 2018, 9:31 AM MDT for 6 counties in Nebraska. It took effect at Apr 3, 2018, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 9:31 AM MDT (15:31 UTC)
In effect from
Apr 3, 2018, 12:00 AM MDT
Expired
Apr 2, 2018, 2:19 PM MDT
In force
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Garden County, NE, Hayes County, NE, Keith County, NE, Perkins County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS73 KLBF 021531
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
1031 AM CDT Mon Apr 2 2018

...High Wind Watch...

NEZ022-056>058-069-070-022345-
/O.NEW.KLBF.HW.A.0003.180403T0600Z-180403T1800Z/
Garden-Deuel-Keith-Perkins-Chase-Hayes-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
1031 AM CDT Mon Apr 2 2018 /931 AM MDT Mon Apr 2 2018/

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

The National Weather Service in North Platte has issued a High
Wind Watch, which is in effect from late tonight through Tuesday
afternoon. 

* Timing...Strong northwest winds will develop late tonight 
  behind a cold front. The strong winds could last until around 
  noontime Tuesday. 

* Winds...Northwest wind gusts to 60 mph are possible. 

* Impacts...High profile vehicles and vehicles towing light 
  weight trailers could encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Taylor
1 follow-up statement
314 
WWUS73 KLBF 022019
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
319 PM CDT Mon Apr 2 2018

...HIGH WIND WARNING...

NEZ022-056>058-069-070-030430-
/O.UPG.KLBF.HW.A.0003.180403T0600Z-180403T1800Z/
/O.NEW.KLBF.HW.W.0003.180403T0600Z-180403T1800Z/
Garden-Deuel-Keith-Perkins-Chase-Hayes-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
319 PM CDT Mon Apr 2 2018 /219 PM MDT Mon Apr 2 2018/

...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
1 PM CDT /NOON MDT/ TUESDAY...

The National Weather Service in North Platte has issued a High
Wind Warning, which is in effect from 1 AM CDT /midnight MDT/ to
1 PM CDT /noon MDT/ Tuesday. The High Wind Watch is no longer in
effect. 

* Timing...Strong northwest winds will develop late tonight behind
  a cold front. The strong winds will last until around noontime
  Tuesday then decrease Tuesday afternoon.  

* Winds...Northwest wind gusts up to 60 mph are expected. 

* Impacts...High profile vehicles and vehicles towing light 
  weight trailers could encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Taylor

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Apr 2, 5:46 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 5:46 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 AM CDT Mon Apr 2 2018

.SHORT TERM...(Today and tonight)
Issued at 417 AM CDT Mon Apr 2 2018

Much of the sensible weather concerns in the short term are in
the tonight period wherein strong winds and light accumulating
snow are anticipated. Latest water vapor imagery shows quasi-zonal
flow overhead and upstream an approach upper-level trough over
the Pacific Northwest. Latest satellite imagery shows high- and
mid-level clouds across portions of the Sandhills and northern
NEB with mostly clear skies elsewhere.

The aforementioned upper-level trough is expected to dig southeast
into the Northern High Plains and Central Rockies by late today
then into the Northern and Central Plains overnight. Meanwhile,
surface lee-side low will develop in the Central High Plains and
will evolve eastward overnight tracking through KS. Associated
surface cold front is expected to advance into northwestern NEB by
mid-late afternoon then through the remainder of the area late
tonight. Large scale pattern will be conducive for strong winds
late tonight given the evolution of the surface low, pressure
gradient, and magnitude of northwest flow aloft at low-levels. In
addition, the presence of very strong low-level cold air advection
overnight with surface height rises support favorable conditions
for strong winds. Of which, the strongest winds are favored after
midnight. Current thinking is strongest gusts will peak to about
50 MPH, and this is expected in the far southwest south of the
Interstate 80 corridor. BUFKIT soundings show decent potential for
winds to mix down to the surface wherein mean mixed-layer winds
reach roughly on average 40-45 kts. That said, a locally sporadic
gust approaching 60 MPH cannot be ruled out in the extreme
southwest NEB.

Meantime, not much change with respect to precip tonight. An
enhanced zone of mid-tropospheric deformation and frontogenesis
will develop late afternoon-early tonight over the Sandhills and
slide southeast. Meanwhile, the positive PV anomaly will provide
large-scale forcing for ascent. Initially precipitation will be
rain then, as colder air ushers in, will change over to snow late
tonight. Highest PoPs initially over the Sandhills will transition
to north central NEB overnight. Current thinking is 1-2 inches
towards the SD border by end of tonight with a dusting to an inch
over most of the Sandhills. Some concern mid-level drying late
tonight could disrupt ice processes in cloud for areas outside
north central NEB, however, low confidence in this occurring thus
no mention of freezing precip. Of which, these areas have low
chances during that time frame as well. Otherwise, sky cover will
increase gradually southward through mid morning with skies then
staying mostly cloudy today. Highs will see a marked increase
compared to yesterday with highs expected to be 20 degrees or more
warmer. Highs are forecast in the mid 40s to lower/mid 60s,
warmest in the eastern Panhandle and far southwest NEB.

.LONG TERM...(Tuesday through Sunday)
Issued at 417 AM CDT Mon Apr 2 2018

12z Tuesday and beyond. Strong winds will continue on Tuesday
behind a cold front. Wind speed guidance continues to increase
with each successive run as the models depict a tight pressure
gradient between a northern high plains high and deep low pressure
over eastern Kansas. The latest guidance suggests gusts in excess
of 40 mph for much of the Sandhills and points south through much
of the day. Light snow will remain possible across northern
Nebraska and especially our north central zones as the upper
trough advances across the region, though additional snow
accumulations should be an inch or less for most locations. Strong
cold air advection lagging behind the front will keep
temperatures below average with 20s for our north and mid to upper
30s for our south.

Northwest flow continues Wednesday and Thursday, but warm air
advection will spread east from the high plains. Dry and warming
conditions are anticipated with the highs returning to near
seasonal norms for mid-week.

The unsettled pattern returns for late week and potentially next
weekend as the northwest flow ushers a weak wave and favorable
upper level dynamics across the region. Rain changing to snow will
be possible late Thursday into Friday, but amounts should be
light due to the progressive nature of the weak wave. Cooler
Friday as another cold front backs west across the region and
easterly upslope develops. This should keep most locations fairly
cloudy and cool.

Temperatures rebound and the forecast trends dry for Saturday as
an upper ridge rapidly builds east across the plains, but the
dry weather will be short-lived as the next upper trough passage
is expected to begin impacting the forecast area Saturday night.
Cooler temperatures and periodic precip chances would then be
expected into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM CDT Mon Apr 2 2018

Latest satellite imagery shows mid- and high-level clouds
streaming east across northern NEB, elsewhere stratus is
expanding northward across south central NEB and high clouds are
present across parts of southwest NEB. Latest surface obs show
moderate southerly winds with occasional gusts 20 to 30 MPH
across portions of western and north central NEB. VFR ceilings are
expected to prevail across much of the area today, except for
limited portions of north central NEB this morning where stratus
is possible to move in. Thereafter ceilings will lower late
afternoon through the evening across northern NEB and the
Sandhills to MVFR with IFR then becoming predominant across late
tonight. Elsewhere, low-end VFR to MVFR ceilings are expected
across southwest NEB tonight. A cold front will move into
northwestern NEB late afternoon/early evening moving through
overnight. Winds along and behind the front are anticipated to be
strong with strongest winds occurring after midnight. Strongest
winds are expected over the southeast Panhandle and far southwest
Nebraska with gusts up to 50 MPH expected. Otherwise, light snow
is expected late this evening through Tuesday morning, mainly
across the Sandhills and northern Nebraska. Initially will be rain
and will then transition to snow beginning late evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Jacobs
AVIATION...ET
Hazardous weather outlook, Apr 2, 4:34 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
534 AM CDT Mon Apr 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-031045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
534 AM CDT Mon Apr 2 2018 /434 AM MDT Mon Apr 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Strong northwest winds will develop late tonight behind a cold
front. Strongest winds are expected over the southeast Panhandle
and far southwest Nebraska with gusts up to 50 MPH expected, and
infrequent gusts over 50 mph possible.

Light snow is expected late this evening through Tuesday morning,
mainly across the Sandhills and northern Nebraska. Light
accumulations are expected, highest towards the South Dakota
border and across extreme north central Nebraska with 1 to 3
inches possible. Elsewhere, a dusting to less than an inch is
expected across the central and southern Sandhills.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Strong northwest winds are expected to continue through early
Tuesday afternoon across the southern Sandhills south with gusts
up to 40 to 50 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:19 PM MDTHigh Wind WarningLBFChase, Deuel, Garden, Hayes, Keith, Perkins22 hr

Nearby

High Wind Watches in Nebraska, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.